Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 35, NWS Jacksonville, FL

May 16, 20117 counties in Florida

NWS Jacksonville, FL issued this red flag warning at May 16, 2011, 8:18 PM EDT for 7 counties in Florida. It took effect at May 17, 2011, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 8:18 PM EDT (00:18 UTC)
In effect from
May 17, 2011, 1:00 PM EDT
Expired
May 17, 2011, 7:00 PM EDT
In force
6 hr
Issued by
NWS Jacksonville, FL

Counties Baker County, FL, Bradford County, FL, Flagler County, FL, Gilchrist County, FL, Nassau County, FL, Suwannee County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 71 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS82 KJAX 170018
RFWJAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT MON MAY 16 2011

FLZ020>025-030>033-035>038-040-172300-
/O.UPG.KJAX.FW.A.0032.110517T1800Z-110517T2300Z/
/O.NEW.KJAX.FW.W.0035.110517T1700Z-110517T2300Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
818 PM EDT MON MAY 16 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM EDT TUESDAY DUE
TO LOW RH...WIND...HIGH DISPERSION...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM EDT TUESDAY.

COOLER AND DRIER AIR WILL CONTINUE ACROSS THE AREA MUCH OF THIS
WEEK. BREEZY WEST WINDS ARE EXPECTED AGAIN TUESDAY AFTERNOON.
RELATIVE HUMIDITIES WILL DROP TO 30 TO 35 PERCENT FOR AN
ANTICIPATED 3 TO 5 HOURS. IN ADDITION... WESTERLY WINDS WILL
INCREASE TO 15 TO 20 MPH WITH GUSTS TO 25 MPH. DISPERSIONS ARE
ALSO EXPECTED TO BE ABOVE 75 IN MOST PLACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PP
3 follow-up statements
738 
WWUS82 KJAX 170804
RFWJAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 AM EDT TUE MAY 17 2011

FLZ020>025-030>033-035>038-040-172300-
/O.CON.KJAX.FW.W.0035.110517T1700Z-110517T2300Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
404 AM EDT TUE MAY 17 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING FOR LOW RH...WIND...AND HIGH DISPERSION...

RELATIVE HUMIDITIES WILL DROP TO 30 TO 35 PERCENT FOR AN
ANTICIPATED 3 TO 5 HOURS. IN ADDITION...WESTERLY WINDS WILL
INCREASE TO 15 TO 20 MPH WITH GUSTS TO 25 MPH. DISPERSIONS ARE
EXPECTED TO BE AROUND 75 IN MOST PLACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JDS
670 
WWUS82 KJAX 171822
RFWJAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT TUE MAY 17 2011

FLZ020>025-030>033-035>038-040-180230-
/O.NEW.KJAX.FW.A.0033.110518T1700Z-110518T2300Z/
/O.CON.KJAX.FW.W.0035.000000T0000Z-110517T2300Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
222 PM EDT TUE MAY 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR LOW RH...WIND...AND HIGH DISPERSION...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR LOW RH...AND HIGH DISPERSION...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM EDT THIS EVENING. 

RELATIVE HUMIDITIES ARE EXPECTED TO BE IN THE MID 30S THIS
AFTERNOON. IN ADDITION...WESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS
TO 25 MPH WILL CONTINUE. DISPERSIONS ARE EXPECTED TO BE AROUND 75
IN MOST PLACES.

RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO AROUND 30 PERCENT
WEDNESDAY AFTERNOON...WITH DISPERSIONS EXPECTED TO BE IN THE 80S
IN MANY PLACES. WESTERLY WINDS WILL GENERALLY BE BETWEEN 10 AND 15
MPH...WITH SOME HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
441 
WWUS82 KJAX 172310 AAA
RFWJAX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT TUE MAY 17 2011

FLZ020>025-030>033-035>038-040-181000-
/O.EXP.KJAX.FW.W.0035.000000T0000Z-110517T2300Z/
/O.CON.KJAX.FW.A.0033.110518T1700Z-110518T2300Z/
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
710 PM EDT TUE MAY 17 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR LOW RH...WIND...AND HIGH DISPERSION...
...RED FLAG WARNING HAS EXPIRED FOR TODAY...

THE RED FLAG WARNING FOR TODAY IS NO LONGER IN EFFECT. A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO AROUND 30 PERCENT WEDNESDAY
AFTERNOON...WITH DISPERSIONS EXPECTED TO BE IN THE 80S IN MANY
PLACES. WESTERLY WINDS WILL GENERALLY BE BETWEEN 10 AND 15 MPH...WITH
SOME HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this red flag warning went out at May 16, 2:21 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, May 16, 2:21 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT MON MAY 16 2011

.SHORT TERM...ALL SATELLITE CHANNELS SHOW THE STRONG UPPER LOW
ROTATING INTO THE BASE OF THE UPPER TROUGH. THE LOW JUST ABOUT
BOTTOMED OUT AND WILL BEGIN TO ROTATE EAST THEN NORTH TONIGHT AS
ANOTHER VORT MAX PLUNGES INTO GA TUE. CONSIDERABLE CLOUDINESS
ACCOMPANIES THE LOW TODAY. RADAR SHOWS SCTD SHOWERS NW OF THE
FCST AREA AND THESE SHOULD MOVE INTO OUR NRN COUNTIES AS EXPECTED.
VORTICITY IS NOT AS STRONG WITH THE NEXT LOW AND HAVE LESS THAN
10% POPS ON TUE WITH PARTLY CLOUDY SKIES. MEANWHILE...AT THE
SURFACE THESE LOWS WILL SEND A SERIES OF DRY COLD FRONTS THROUGH
THE AREA REINFORCING THE COOLER THAN AVERAGE TEMPS THROUGH WED
NIGHT. HIGHS WILL RANGE FROM MID 70W TO LOW 80S. LOWS WILL BE IN
THE UPR 40S TO MID 50S EXCEPT WARMER AT THE COAST...AND TUE NIGHT
WILL BE THE COOLEST WITH MID 40S EXPECTED OVER THE SUWANNEE VALLEY.

.LONG TERM...THURSDAY THROUGH MONDAY...UPPER LOW WILL FINALLY
WEAKEN AND SHIFT OFF THE NE U.S. COAST WHILE UPPER RIDGE BUILDS
OVER THE SE. TEMPERATURES WILL RISE BACK TO NORMAL...AND THEN
ABOVE NORMAL NEXT WEEKEND. POPS WILL REMAIN NEAR NIL THROUGH THE
PERIOD.

&&

.AVIATION...

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THIS TAF PERIOD.

AN UPPER LOW JUST TO THE NORTH OF THE REGION WILL BE RESPONSIBILE
FOR A TIGHTER PRESSURE GRADIENT OVER THE SOUTHEAST
STATES...RESULTING IN GUSTY WINDS FOR AREA TAFS. GUSTS TO NEAR 25
KNOTS WILL BE POSSIBLE BOTH THIS AFTERNOON...AND AGAIN TUESDAY
AFTERNOON.

&&

.MARINE...

AN UPPER LOW JUST NORTH OF THE REGION...WILL KEEP GUSTY WINDS IN THE
FORECAST OVER THE NEXT FEW DAYS.

&&

FIRE WEATHER...

DRIER AIR WILL CONTINUE TO FILTER ACROSS THE REGION...AS AN UPPER
LOW PIVOTS ACROSS THE SOUTHEASTERN STATES. THIS LOW WILL EVENTUALLY
MOVE NORTH AND WEAKEN THURSDAY...ALLOWING FOR WARMER TEMPS AND
HIGHER DEWPOINTS BY WEEKS END. IN THE MEANTIME THIS LOW WILL PROVIDE
FOR GUSTY WINDS AND LOW RH VALUES. THE COMBINATION OF HIGH
DISPERSION...GUSTY WINDS AND LOWER RH RESULTS IN A CRITICAL FIRE
WEATHER DAY OVER FL TODAY...AND AGAIN TUESDAY. A FEW GEORGIA
COUNTIES COULD GET CLOSE TO CRITICAL CONDITIONS TUESDAY...SO THE
NEXT FORECAST CYCLE WILL MONITOR THIS FURTHER FOR ANY NEEDED
STATEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  50  77  47  79 /  10   0   0   0
SSI  57  77  54  78 /  20   0  10   0
JAX  52  78  52  79 /  10   0   0   0
SGJ  56  79  56  79 /  10   0   0   0
GNV  51  78  48  81 /  10   0   0   0
OCF  55  79  52  81 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
     SUWANNEE-UNION.

GA...NONE.
AM...NONE.
&&

TRABERT/STRUBLE
Hazardous weather outlook, May 16, 2:23 PM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
223 PM EDT MON MAY 16 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
223 PM EDT MON MAY 16 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

THERE WILL BE AN ELEVATED FIRE DANGER THIS AFTERNOON DUE TO LOW
RELATIVE HUMIDITY...STRONG WINDS...AND HIGH DISPERSIONS.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST GEORGIA DUE TO AN
UPPER LEVEL TROUGH MOVING ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE AN ELEVATED FIRE DANGER TUESDAY THROUGH THURSDAY DUE
TO LOW RELATIVE HUMIDITY AND BREEZY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ/MKT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:22 PM EDTFire Weather WatchJAXBaker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more13 hr

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.